Cholesterol

Dr T Cardiac Risks Leave a Comment

Submitted by Dr T on March 7, 2012 – 10:23am

Question:
I am a 60 year old male.  There have been no incidents of heart problems in my family history.  My family doctor had prescribed crestor to reduce my cholesterol level last year.  I had taken that for several months, and noticed tingling in my hands, my knees hurt so bad it was painful to walk, and had muscle pain in my thigh trying to sleep at night.  I finally stopped the crestor and my knees stopped hurting, tingling in hands went away, and I feel so much energetic.  Visited my doctor about 2 weeks ago, and he called and said my blood work showed my cholesterol was very high, and he was prescribing another statin drug.I received a copy of the lab results in the mail, and after reading information on the American Heart association website regarding cholesterol, I’m concerned taking a statin might be more of a risk than not.The American Heart association says the important number to look for is the CHOL/HDL ratio.  The lab results show my Total cholesterol is 260 (normal range 125 – 200)  HDL 76 (normal > OR=40-)  LDL 157 (normal range -<130)  The Chol/HDL Ratio is 3.4 (normal range -<OR=5.0)  Triglycerides are 133 (normal range -<150)According to the American Heart association with a Chol/HDL ratio in the 3’s there is no risk for artery or heart disease.  Am I doing more harm to myself if I resume taking a statin drug and the side effects than, exercising and trying to control what I eat.  I started taking fish oil.  My older sister claims she had taken fish oil for years, and has no cholesterol problem, and claims my mother was on a statin for years, and developed and died from alzheimers.My doctor is retiring the end of June, and I’ll be starting with one of his associates in the fall.

Leave a Reply

Your email address will not be published.